ADHD and Cardiovascular Risk

By Eileen Bailey

Stimulant medication, often prescribed to help relieve the symptoms of ADHD, can sometimes cause elevated heart rates and blood pressure. Patients and their doctors are concerned about the possible risk of cardiovascular disease, heart attacks and strokes. In 2006, an advisory committee for the U.S. Food and Drug Administration recommended that “black box warnings” be placed on all stimulant medications. The black box warning should raise concern about the possible cardiovascular risks associated with these medications, according to the advisory panel. Although the FDA did not mandate black box warnings, they did require stronger warnings on prescribing stimulant medication to patients that had a history of high blood pressure or heart conditions. 

Prior to this, in 2005, Health Canada (the Canadian equivalent to the FDA), banned the sale of Adderall XR based on a report of 20 sudden deaths and 12 strokes in patients using Adderall XR. They later reversed this ban after it was discovered that many of the patients had structural heart defects.  In most of the cases, previous heart conditions were not known to the patient at the time they were taking Adderall XR. Some experts believe that increased screening and ongoing monitoring of patients is necessary when prescribing stimulant medications.

Although this matter is still debated, studies do not show a relationship between stimulant medications and cardiovascular risk unless an underlying heart condition is present.

Even so, patients should be aware of the signs and symptoms of cardiac problems. It is important for patients to contact their doctor immediately if they exhibit any of the following symptoms while taking stimulant medications:

  • Shortness of breath
  • Rapid or irregular heartbeat
  • Heat palpitations
  • Chest pain
  • Dizziness or weakness
  • Sudden vision changes
  • Weakness on one side of the body
  • Slurred speech
  • Confusion
  • Jaw or left arm pain
  • Fainting

Because most ADHD medications are amphetamines, they can cause a spike in blood pressure. Patients can help to prevent and reduce possible problems by having their blood pressure checked before beginning medication, and regularly while they are taking medications for ADHD.

  • < Page
  • 1

Ask a Question

Get answers from our experts and community members.

View all questions (2191) >